Symmetrical drug related intertriginous and flexural exanthema L24.4; L25.1

Author: Prof. Dr. med. Peter Altmeyer

All authors of this article

Last updated on: 07.05.2022

Dieser Artikel auf Deutsch

Synonym(s)

Baboon Syndrome; SDRIFE

History
This section has been translated automatically.

Andersen et al., 1984

Definition
This section has been translated automatically.

Clinical-morphological descriptive name for an acute or chronic dermatitis of different aetiology of the buttock and groin region (but also the axillary region), which used to be called Baboon ( = baboon) syndrome because it reminded of a reddened "monkey's buttocks". The recently used designation "SDRIFE" takes into account that predominantly systemically administered drugs without previous sensitization can cause this flexural dermatitis. SDRIFE typically occurs a few hours to days after application of the drugs in question.

Regardless of its nomenclature, the disease is controversial as an entity in its own right.

Occurrence/Epidemiology
This section has been translated automatically.

m>w (Häusermann P et al. 2004)

Etiopathogenesis
This section has been translated automatically.

Originally, "Baboon syndrome" was described as an extensive fixed drug reaction localized to the buttocks or as localization-typical contact allergic eczema with a scatter reaction or as hematogenous contact dermatitis. Pustular exanthema has also been described (Magnolo N et al. 2017). The syndrome has also been observed in association with perubalsam and food allergens. However, this polyetiological explanatory approach is not very satisfactory for a well-defined entity.

With SDRIFE, the clinical symptoms are narrowed down to a drug-allergic or -toxic trigger. A localized T-cell-mediated reaction of the late type is discussed, although it is unclear why this reaction behaves in a localization-typical manner. This could be a reactivation phenomenon (see also UV-recall), in which a systemic reaction occurs in predisposed areas. (Note: Ultraviolet (UV) reactivation reactions are primarily observed after administration of chemotherapeutic agents, antibiotics and other drugs).

The extent to which there is an association with COVID-19 infection remains subject to further observation (Chicharro P et al 2021) .

The following drugs have been described in association with SDRIFE:

Localization
This section has been translated automatically.

buttocks, genitals, groin region, axillary region

Therapy
This section has been translated automatically.

Symptomatic depending on the cause.

Note(s)
This section has been translated automatically.

Some authors now consider the term "Baboon syndrome" obsolete. With the acronym "SDRIFE " = symmetrical drug related intertriginous and flexural exanthema, a more precise description of this entity in question was attempted (Wolf R et al. 2015):

  • S= symmetrical (symmetrical arrangement of skin manifestations).
  • DR= drug related (see below etiopathogenesis)
  • I= intertriginous (gluteal, perianal, V-shaped inguinal/thigh)
  • F= flexural (involvement of at least one other flexor region)
  • E= exanthema (often deep red erythema or plaques)

Literature
This section has been translated automatically.

  1. Andersen KE, Hjorth N, Menne T (1984) The baboon syndrome: systemically-induced allergic contact dermatitis. Contact Dermatitis 10: 97-100
  2. Blackmur JP et al (2013) Baboon syndrome: an unusual complication arising from antibiotic treatment of tonsillitis and review of the literature. BMJ Case Rep doi: 10.1136/bcr-2013-201977.
  3. Cabrera Hernandez V et al (2019) Symmetrical drug-related intertriginous and flexural exanthema due to clindamycin. BMJ Case Rep 12:e230077.
  4. Chicharro P et al (2021) SDRIFE-like rash associated with COVID-19, clinicopathological correlation. Australas J Dermatol 62: 88-89.
  5. Erdmann SM et al (2010) Hematogenous contact dermatitis due to food. Allergo J 19: 264-271
  6. Harde V et al (2011) Baboon syndrome in type IV sensitization to triamcinolone acetonide. Abstract CD 46th DDG Conference: P02/17
  7. Haufe, K et al. (2013) Unusual clinical presentation of baboon syndrome. derm 19: 197-201.
  8. Häusermann P et al. (2004) Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 51:297-310.
  9. Herfs H et al. (1993) "Baboon syndrome". A particular manifestation of hematogenous contact reaction. Dermatologist 44: 466-469
  10. Kick G, Przybilla B (2000) Delayed prick test reaction identifies amoxicillin as elicitor of baboon syndrome. Contact Dermatitis 43: 366-367
  11. Magnolo N et al.(2017) Pustulobullous variant of SDRIFE (symmetrical drug-related intertriginous andflexural exanthema).J Dtsch Dermatol Ges 15:657-659.
  12. Nespoulous L et al. (Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) associated with pristinamycin, secnidazole, and nefopam, with a review of the literature. Contact Dermatitis 79:378-380.
  13. Proske S et al. (2003) Severe allergic contact dermatitis with generalized spread due to bufexamac presenting as the "baboon" syndrome. Dtsch Med Wochenschr 128: 545-547
  14. Weiss JM et al. (2001) Reproducible drug exanthema to terbinafine with characteristic distribution of baboon syndrome. Dermatologist 52: 1104-1106
  15. Wolf R et al. (2015) Baboon syndrome and toxic erythema of chemotherapy: Fold (intertriginous) dermatoses. Clin Dermatol 33:462-465.
  16. Ziemer M (2014) Cutaneous drug reactions of the late type. Pathogenesis, clinic and histology. Dermatologist 65: 397-408

Disclaimer

Please ask your physician for a reliable diagnosis. This website is only meant as a reference.

Authors

Last updated on: 07.05.2022